Kansas, 2009

Hail and Damaging Winds in Kansas, June 7, 2009

June 7, 2009 · NWS DDC · 7 events in 4 counties and zones

Strong frontogenetic forcing in the vicinity of a left exit region of a 90 knot upper jet streak combined with increasing surface moisture and instability to produce two MCS's that both clipped our forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Strong frontogenetic forcing in the vicinity of a left exit region of a 90 knot upper jet streak combined with increasing surface moisture and instability to produce two MCS's that both clipped our forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 7, 1:48 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 7, 1:48 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
248 PM CDT SUN JUN 7 2009

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST FOCUS WILL BE CHANCES FOR THUNDERSTORMS TONIGHT
AND FROM LATE MONDAY INTO TUESDAY ALONG WITH TEMPERATURES DURING THE
PERIOD.

WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATES AN UPPER LEVEL
S/WAVE TROUGH OF LOW PRESSURE LIFTING NORTHEAST ACROSS THE FOUR
CORNERS REGION WHILE A SOUTHWESTERLY FLOW ALOFT REMAINS ACROSS
WESTERN KANSAS. SMALL PRESSURE HEIGHT FALLS AT H5 ACROSS COLORADO,
EASTERN NEW MEXICO, AND SOUTHWEST KANSAS CONTINUE TO SUGGEST A
GRADUAL EAST-SOUTHEAST MOVEMENT TO THE LARGER SCALE UPPER LEVEL
TROUGH. A VERY NARROW +80KT UPPER LEVEL SUBTROPICAL JET STREAM IS
CLIMBING NORTHEAST ACROSS NEW MEXICO, EASTERN COLORADO, AND INTO THE
NORTHERN PLAINS. A SURFACE LOW IS POSITIONED IN EXTREME WESTERN
KANSAS WITH AN ATTENDANT TROUGH/DRYLINE EXTENDING SOUTH INTO THE
PANHANDLES OF OKLAHOMA AND TEXAS. A STATIONARY BOUNDARY EXTENDS EAST
FROM THE SURFACE LOW ACROSS NORTHERN KANSAS. SURFACE ANALYSIS SHOWS
SURFACE DEWPOINTS WELL UP INTO THE 60S(F) IN EASTERN KANSAS WITH
ONLY 50S(F) AHEAD OF THE DRYLINE IN THE EASTERN PORTION OF THE CWA
WHICH IS UNDER THE INFLUENCE OF PREVAILING SOUTHWESTERLY WINDS.

SHORT RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING THE UPPER
LEVEL S/WAVE TROUGH LIFTING NORTHEAST ACROSS WESTERN KANSAS EARLY
THIS EVENING BEFORE EJECTING OUT INTO THE GREAT LAKES REGION MONDAY.
THIS WILL BRING THE POSSIBILITY FOR THUNDERSTORMS ACROSS PORTIONS OF
WESTERN KANSAS THIS EVENING. FOR TONIGHT, THE SURFACE LOW WILL PUSH
OFF TO THE EAST ALLOWING FOR THE FRONTAL BOUNDARY TO BEGIN PUSHING
SOUTH AS A COLD FRONT ACROSS SOUTHWEST KANSAS. THUNDERSTORMS WILL
BE POSSIBLE THIS EVENING ALONG AND AHEAD OF THE DRYLINE AS IT
PUSHES EAST AND IN ASSOCIATION WITH THE FRONTAL BOUNDARY WHERE
ANY LOW LEVEL MOISTURE REMAINS PRESENT. THIS PLACES THE BETTER
CHANCE FOR PRECIP ACROSS MORE NORTHERN AND EASTERN PORTIONS OF THE
CWA. GFS AND NAM MODEL SOUNDINGS INDICATE STEEP LAPSE RATES,
INCREASED INSTABILITY, AND BETTER VERTICAL SHEAR ACROSS THE
NORTHERN AND NORTHEASTERN PORTION OF THE CWA AS WELL. AS A RESULT,
SOME DEVELOPING STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND
LARGE HAIL THE PRIMARY THREATS MAINLY NORTH OF A LINE FROM GARDEN
CITY TO PRATT. THIS IS REFLECTED IN THE CURRENT HWO AS WELL. WILL
INCREASE POPS A LITTLE WITH INCREASED CONFIDENCE ACROSS OUR NORTH
AND NORTHEAST BUT REMAIN IN THE CHANCE CATEGORY WITH THE ISOLATED
NATURE OF ANY STORMS.

SHOULD HAVE A SMALL BREAK IN PRECIP CHANCES UNTIL MONDAY NIGHT INTO
EARLY TUESDAY. SURFACE HIGH PRESSURE WILL SLIDE SOUTHEAST ACROSS THE
NORTHERN PLAINS MONDAY AFTERNOON AND OFF TO OUR EAST MONDAY NIGHT
BRINGING AN EAST TO SOUTHEASTERLY UPSLOPE FLOW BACK ACROSS SOUTHWEST
KANSAS. THIS IN TURN WILL INJECT LOW LEVEL MOISTURE BACK INTO THE
AREA WITH THE NAM, GFS AND UKMET ALL SHOWING DEWPOINTS AT H85 BACK
UP TO AROUND 15C ACROSS CENTRAL AND PORTIONS OF WESTERN KANSAS.
MEANWHILE, A SURFACE LOW WILL DEVELOP AND STRENGTHEN GENERALLY
ACROSS SOUTHWEST KANSAS AND THE PANHANDLES OF OKLAHOMA AND TEXAS.
COMBINED WITH THE TIMING OF ANOTHER IN A SERIES OF H5 VORT MAXES
THROUGH THE SOUTHWESTERLY FLOW ALOFT, THIS WILL PROVIDE ANOTHER
CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF WESTERN KANSAS MONDAY
NIGHT INTO TUESDAY. AGAIN THE BETTER CHANCE FOR PRECIP WILL BE NORTH
AND EAST WITH A LACK OF LOW LEVEL MOISTURE IN THE EXTREME SOUTHWEST.

TEMPERATURES WILL COOL DOWN A LITTLE TONIGHT IN WAKE OF THE COLD
FROPA. THE NAM, GFS, AND UKMET ALL SHOW TEMPERATURES AT H85 RANGING
FROM AROUND 15C ACROSS THE NORTH TO NEAR 20C ALONG THE OKLAHOMA
BORDER BY 12Z MONDAY MORNING. EXPECT LOWS MAINLY DOWN INTO THE
50S(F) TONIGHT. HIGH TEMPERATURES WILL COOL DOWN A BIT AS WELL ON
MONDAY AS AN EASTERLY UPSLOPE FLOW DEVELOPS ACROSS SOUTHWEST KANSAS
BY THE AFTERNOON HOURS. TEMPERATURES AT H85 WILL RANGE FROM THE UPPER
TEENS(C) EAST TO NEAR 24C ALONG THE COLORADO BORDER. EXPECT HIGHS IN
THE 70S(F) NORTH WITH LOWER 80S(F) POSSIBLE ACROSS THE SOUTH. LOW
TEMPERATURES WILL BUMP UP A LITTLE MONDAY NIGHT WITH A LOW LEVEL
SOUTHERLY FLOW ENTRENCHED ACROSS SOUTHWEST KANSAS AND TEMPERATURES
AT H85 IN THE MID TO UPPER TEENS(C). EXPECT LOWS IN THE UPPER 50S(F)
NORTH AND WEST WITH LOWER 60S(F) POSSIBLE SOUTHEAST. TUESDAYS HIGHS
WILL CLIMB A LITTLE OVER MONDAYS AS SURFACE LOW PRESSURE
STRENGTHENS JUST TO OUR SOUTHWEST. TEMPERATURES AT H85 WILL BE IN
THE LOWER 20S(C) NORTH TO THE UPPER 20S(C) SOUTH AND SOUTHWEST.
EXPECT HIGHS MAINLY UP INTO THE 80S(F) TUESDAY. AS A RESULT, WILL
MAKE ONLY SLIGHT ADJUSTMENTS TO TEMPERATURES.

DAYS 3-7...

NOT MUCH CHANGE TO THE EXTENDED PERIOD FORECAST TODAY. OVERALL THE
PATTERN THAT THE MEDIUM RANGE MODELS HAVE BEEN SHOWING THE PAST
SEVERAL RUNS WILL CONTINUE. A BROAD UPPER TROUGH WILL REMAIN
QUASI-STATIONARY ALONG OR JUST OFF THE WEST COAST OF NORTH AMERICA
WITH NEARLY ZONAL FLOW ACROSS THE CENTRAL AND EASTERN CONUS.
SHORTWAVE TROUGHS WILL PERIODICALLY EJECT OUT OF THE UPPER TROUGH
AND THROUGH THE CENTRAL PLAINS. THIS PATTERN WILL MEAN A
CONTINUATION OF THE FAIRLY ACTIVE WEATHER WITH THUNDERSTORMS AROUND
THE REGION. IT IS DIFFICULT TO PINPOINT WHERE EXACTLY THE BEST
THUNDERSTORM CHANCES WILL BE GIVEN THE DAILY VARIATION IN THE FINER
DETAILS AS WELL AS ANY OUTFLOW BOUNDARY INTERACTIONS THAT CROP UP SO
THE WIDESPREAD 15-25 PERCENT POPS LOOK GOOD.

THE CANADIAN MODEL AND ECMWF HAVE BEEN FAIRLY CONSISTENT WITH MOVING
A STRONGER SHORTWAVE TROUGH THROUGH THE PLAINS AROUND WEDNESDAY
NIGHT AND THURSDAY. THE GRIDS SHOW 30-40 PERCENT POPS FOR WEDNESDAY
NIGHT WITH THIS SYSTEM. AS THIS SYSTEM MOVES OUT THERE WILL BE A FEW
PERIODS OF RELATIVELY QUIET WEATHER AS MID LEVEL RIDGING BUILDS INTO
THE CENTRAL HIGH PLAINS.  HAVE TRIMMED BACK POPS INTO THE SILENT TO
NONE CATEGORY AND REMOVED ANY MENTION OF THUNDER FROM THE WEATHER
GRIDS.  CHANCES FOR THUNDERSTORMS WILL BE INCREASING AGAIN OVER THE
WEEKEND AS ANOTHER WAVE APPROACHES THE CENTRAL PLAINS FROM THE
SOUTHWEST.

&&

.AVIATION...

A QUASI-STATIONARY FRONT LOCATED ACROSS CENTRAL KANSAS WILL MOVE
INTO OKLAHOMA TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
AND EAST OF A DRY LINE EXTENDING FROM HAYS SOUTH TO DODGE CITY FROM
00Z TO 03Z THIS EVENING. A FEW OF THESE STORMS COULD BE SEVERE
WITH LARGE HAIL AND STRONG WINDS BEING THE PRIMARY THREAT. MVFR
CONDITIONS COULD OCCUR BEHIND THE COLD FRONT DUE TO LOW CIGS
BETWEEN 07Z TO 14Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  80  60  85 /  30   0  20  20
GCK  53  79  57  85 /  20   0  20  10
EHA  52  83  58  85 /   0   0  10   0
LBL  53  83  63  87 /   0   0  10  10
HYS  52  75  58  80 /  40   0  20  20
P28  60  84  63  85 /  20   0  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN32/02/31
Hazardous weather outlook, Jun 7, 7:05 AM CST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
805 AM CDT SUN JUN 7 2009

KSZ061>063-074>078-080-081-084>090-081315-
HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY-FORD-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
805 AM CDT SUN JUN 7 2009 /705 AM MDT SUN JUN 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EVENING. AT THIS TIME, SEVERE WEATHER DOES NOT LOOK LIKELY, BUT
SMALL HAIL AND WIND GUSTS TO 50 MPH ARE BOTH POSSIBLE WITH ANY
THUNDERSTORMS THAT DEVELOP LATER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE LOW CHANCES FOR THUNDERSTORMS EACH AFTERNOON AND
EVENING. ANY OF THESE STORMS COULD POSSIBLY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-043>046-064>066-079-081315-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-EDWARDS-
805 AM CDT SUN JUN 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EVENING, INCLUDING THE THREAT OF LARGE HAIL, DAMAGING WIND AND
ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE LOW CHANCES FOR THUNDERSTORMS EACH AFTERNOON AND
EVENING. ANY OF THESE STORMS COULD POSSIBLY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

RUSSELL

The radar

The Dodge City radar (KDDC), 97 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pratt

When
June 7, 4:22 PM CST
Where
Pratt County, 0.69 mi N of Byers
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.790, -98.870

The strong wind broke three to four inch diameter tree limbs. Power was out in the Byers area.

Thunderstorm Wind, Barber

When
June 7, 4:45 PM CST
Where
Barber County, 2.2 mi E of Gerlane
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
37.150, -98.510

A one foot diameter was blown down. The wind speed was approximated.

Hail, Barber

When
June 7, 4:51 PM CST
Where
Barber County, 2.15 mi NE of Gerlane
Measured
1.75 in hail
Reported by
Public
Coordinates
37.170, -98.520

Hail, Trego

When
June 7, 8:41 PM CST
Where
Trego County, 1.61 mi W of Riga
Measured
1 in hail
Reported by
Public
Coordinates
38.950, -99.660

A few small tree limbs were also blown down with gusty winds.

Thunderstorm Wind, Stafford

When
June 7, 9:58 PM CST
Where
Stafford County, 0.69 mi S of Zenith
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.940, -98.480

Three inch diameter tree limbs were blown down. Also, nickel sized hail accompanied the high wind.

Hail, Stafford

When
June 7, 9:58 PM CST
Where
Stafford County, 0.69 mi S of Zenith
Measured
0.88 in hail
Reported by
Public
Coordinates
37.940, -98.480

Winds of up to 65 mph accompanied the hail.

Hail, Pratt

When
June 7, 10:09 PM CST
Where
Pratt County, 0.88 mi SW of Preston
Measured
0.75 in hail
Reported by
Public
Coordinates
37.740, -98.560

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184419, 184420, 184417, 184418, 184421, 184424, 184422.